Alert archive / Idaho / Wind Advisories in 2017
Wind Advisory 24, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Oct 21, 2017, 1:52 PM MDT. It took effect at Oct 22, 2017, 11:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2017, 1:52 PM MDT (19:52 UTC)
- In effect from
- Oct 22, 2017, 11:00 AM MDT
- Expired
- Oct 22, 2017, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
494 WWUS75 KPIH 211952 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 152 PM MDT Sat Oct 21 2017 IDZ020-021-221000- /O.NEW.KPIH.WI.Y.0024.171022T1700Z-171023T0300Z/ Upper Snake River Plain-Lower Snake River Plain- Including the cities of Idaho Falls, Rexburg, and Pocatello 152 PM MDT Sat Oct 21 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SUNDAY... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect from 11 AM to 9 PM MDT Sunday. * IMPACTS/TIMING...Winds are expected to increase across the Snake Plain during the late morning Sunday, and peak during the afternoon. The winds are expected to make driving difficult for high profile vehicles, including large trucks with light or empty loads. Blowing dust is possible in areas of recent agriculture, including but not limited to Interstate 15 from Idaho Falls to Roberts. Loose outdoor objects may also be blown around. Winds are expected to gradually decrease Sunday evening. * WINDS...Sustained southwest winds of 25 to 35 MPH, with wind gusts of 40 to 50 MPH, are expected. * LOCATIONS...The Snake Plain. This includes Interstate 86 from American Falls east to Pocatello, and Interstate 15 from Pocatello north through Idaho Falls and Dubois. Strong cross winds will affect US 20 from Idaho Falls west to Arco, US 26 from Blackfoot west to Atomic City, and Interstate 15 from Idaho Falls north to Roberts. The strongest wind gusts are likely over the Arco Desert, including Idaho National Laboratory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of at least 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. If traveling, use caution and keep a firm grip on the wheel. Slow down and use extra caution if you encounter reduced visibility due to blowing dust. && $$ KSMITH/HUSTON
2 follow-up statements
295 WWUS75 KPIH 220815 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 215 AM MDT Sun Oct 22 2017 IDZ020-021-222100- /O.CON.KPIH.WI.Y.0024.171022T1700Z-171023T0300Z/ Upper Snake River Plain-Lower Snake River Plain- Including the cities of Idaho Falls, Rexburg, and Pocatello 215 AM MDT Sun Oct 22 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING... * IMPACTS/TIMING...Winds are expected to increase late morning and peak during the afternoon. The winds are expected to make driving difficult for high profile vehicles, including large trucks with light or empty loads. Blowing dust is possible in areas of recent agriculture, including but not limited to Interstate 15 from Idaho Falls to Roberts. Loose outdoor objects may also be blown around. * WINDS...Sustained southwest winds of 25 to 35 MPH, with wind gusts of 40 to 50 MPH, are expected. * LOCATIONS...The Snake Plain. This includes Interstate 86 from American Falls east to Pocatello, and Interstate 15 from Pocatello north through Idaho Falls and Dubois. Strong cross winds will affect US 20 from Idaho Falls west to Arco, US 26 from Blackfoot west to Atomic City, and Interstate 15 from Idaho Falls north to Roberts. The strongest wind gusts are likely over the Arco Desert, including Idaho National Laboratory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of at least 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. If traveling, use caution and keep a firm grip on the wheel. Slow down and use extra caution if you encounter reduced visibility due to blowing dust. && $$
566 WWUS75 KPIH 221902 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 102 PM MDT Sun Oct 22 2017 IDZ020-021-230300- /O.CON.KPIH.WI.Y.0024.000000T0000Z-171023T0300Z/ Upper Snake River Plain-Lower Snake River Plain- Including the cities of Idaho Falls, Rexburg, and Pocatello 102 PM MDT Sun Oct 22 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * IMPACTS/TIMING...Strong gusty southwest winds will make driving difficult for high profile vehicles. Areas of reduced visibility due to blowing dust are also possible, especially in those areas that have been recently cultivated. * WINDS...Sustained southwest winds of 25 to 35 MPH with gusts to 45 MPH are expected through 9 PM MDT. * LOCATIONS...The Snake Plain from Aberdeen through Hamer, including portions of Interstate 86 near Pocatello and Interstate 15 from Pocatello north through Hamer. The strongest cross winds are expected across the Arco Desert and INL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of at least 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. If traveling, use caution and keep a firm grip on the wheel. Slow down and use extra caution if you encounter reduced visibility due to blowing dust. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 21, 1:52 PM MDT, 0 minutes earlier.
Area forecast discussion, Oct 21, 1:52 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 152 PM MDT Sat Oct 21 2017 .SHORT TERM...Tonight through Tuesday. Early afternoon satellite imagery was showing a low pressure system migrating east toward the NW Canadian coast as a moist Pacific flow rotated into the NW states and over a shallow ridge creating a broad area of overrunning precipitation across Washington and NE Oregon. The numerical models spread this area of warm overrunning precipitation EWRD into the CNTRL mountains tonight as a modest disturbance ejects from the low into SRN Canada. The models struggle from time to time on the placement and strength of these overrunning events so I will try to avoid swallowing the hook. Model trends from yesterday to today have shown lighter precipitation amounts and a slight shift northward of the overall pattern. The aforementioned disturbance shears east along the Canadian border Sunday resulting in enhanced winds across the region and prompting a wind advisory for the Snake River Plain. The moist westerly flow continues over the CNTRL and NE mountains through the day before gradually tapering off Sunday night through Monday morning. Snowfall totals across the CNTRL and NE mountains tonight through Sunday fall below Advisory levels and we have elected to continue the Special Weather Statement to highlight the light to modest accumulations in those areas through the Sunday. As for Monday afternoon and Tuesday, a ridge of high pressure builds NWRD across California driving the Pacific storm track north into Canada leaving SE Idaho dry with warming daytime temperatures. Huston .LONG TERM...Tuesday night through next Saturday night. 500mb long wave forecast is for a high amplitude eastern Pacific Ridge/northern mid-west trough pattern. This should tend to keep the forecast area in dry/cold northwesterly to northerly airflow. And this is seen even when factoring in the shortwave activity. There is one shortwave early, Wed night/Thu, that moves from north to south across central and eastern Idaho. The low comes from central Canada, so PoPs are minuscule. With Mon and Tue previous to dry out from any major precipitation, so not see a fog threat. So, except for wind associated with the passing trough on Wed night/Thu, see very little potential for a wind event, either. The northerly flow kicks in strong enough on Fri to actually cool temperatures in the wake of the low, where the low temperatures continue into Sat. Temperatures will be closer to normal on the west side of the forecast area, which is much closer to the upper level ridge axis and thus not so much in this northerly airflow. Messick && .AVIATION...Incoming front should create quite a mess tonight before its arrival. Gusty southerly wind will bring warming overnight temperatures, so for KSUN and KDIJ this may mean a switch from snow to rain during the overnight hours. The most difficult forecast is for KDIJ; not sure if the warm air will get there soon enough, since it is the farthest east. Also, it has the best chance of going IFR, with KSUN a close second. At this time, do not believe there should be any problem with airport closure. The three valley airdromes will see rain, with a potential for some marginal VFR, although this is only certain at KIDA; southerly downslope should help KPIH and KBYI stay good VFR. Gusty south to southwest wind should peak this afternoon and become more southwest overnight, with KDIJ the last to lose the gusty wind. Messick && .FIRE WEATHER...A storm system will bring a threat of rain and snow to the region for Saturday and Sunday. Expect cooler conditions for Saturday with breezy conditions continuing through the weekend. Temperatures will be a little warmer on Sunday as the system gradually departs the area. Warmer and dry air will return to the region for the upcoming week. Valle && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM to 9 PM Sunday IDZ020-021. &&
In the hours before
Special weather statement, Oct 21, 1:24 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Pocatello ID 124 PM MDT Sat Oct 21 2017 IDZ018-031-221000- Sawtooth Mountains-Big and Little Wood River Region- Including the cities of Stanley, Clayton, Hailey, Ketchum, and Bellevue 124 PM MDT Sat Oct 21 2017 ...LIGHT TO MODEST SNOWFALL ACROSS THE SAWTOOTH AND SMOKEY MOUNTAINS TONIGHT THROUGH SUNDAY... Pacific moisture will spread into the central Idaho mountains this evening and continue through Sunday resulting in 4 to 8 inches of new snow accumulation above 7000 ft MSL. In the Stanley Basin below 7000 ft MSL, 2 to 4 inches of new snowfall is expected while less than an inch is expected in the valley south of Galena Lodge. Individuals recreating in the Stanley Basin or planning travel over Galena summit tonight or Sunday should be prepared for winter driving conditions. IDZ019-221000- Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Island Park, Driggs, and Victor 124 PM MDT Sat Oct 21 2017 ...LIGHT SNOWFALL ACROSS THE UPPER SNAKE HIGHLANDS TONIGHT THROUGH SUNDAY... Pacific moisture will spread into the Upper Snake Highlands this evening and continue through Sunday resulting in 2 to 5 inches of new snow accumulation primarily above 7000 ft MSL. For the mountain valleys below 7000 ft MSL, 1 to 2 inches of new snow accumulation can be expected. Individuals recreating in Island Park or planning travel over Teton or Targhee Pass tonight or Sunday should be prepared for winter driving conditions.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.